Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, August 6, 2013

August 6, 2013 · NWS MPX · 12 events in 5 counties and zones

Severe thunderstorms developed in far northeast South Dakota, and moved east-southeast across Minnesota, and eventually into west-central Wisconsin during the late afternoon and evening hours of Tuesday, August 6th. One storm produced half dollar size hail near Rice Lake, while other severe storms came from a complex of severe storms across east-central Minnesota during the evening hours, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms developed in far northeast South Dakota, and moved east-southeast across Minnesota, and eventually into west-central Wisconsin during the late afternoon and evening hours of Tuesday, August 6th. One storm produced half dollar size hail near Rice Lake, while other severe storms came from a complex of severe storms across east-central Minnesota during the evening hours, and produced some damaging wind gusts and quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 2:21 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 6, 2:21 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 226 PM CDT TUE AUG 6 2013

CONTINUING TO MONITOR THE MESOSCALE ENVIRONMENT THIS AFTERNOON TO
ATTEMPT TO HONE CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON AND
EVENING. HAVE SEEN EXTENSIVE CLEARING THIS AFTERNOON IN THE WAKE
OF THE NOCTURNAL CLOUD DEBRIS. DESTABILIZATION IS ENSUING AHEAD OF
THE SURFACE LOW THAT IS STRADDLING THE INTERSECTION POINT OF
ND/SD/WC MN. MEANWHILE...MID LEVEL LAPSE RATES WILL CONTINUE TO
STEEPEN AS A MIDLEVEL JET NOSES INTO THE AREA. EXPECT THE
COMBINATION OF THESE FEATURES TO FUEL THUNDERSTORM DEVELOPMENT
OVER THE NEXT SEVERAL HOURS...WITH SEVERE THUNDERSTORMS APPEARING
LIKELY. THE STORM MODE STILL APPEARS SUPERCELLULAR IN
NATURE...GIVEN THE VERTICAL SHEAR PROFILES IN PLACE. THE THREAT
FOR TORNADOES EXISTS IN VICINITY OF THE WARM FRONT THAT STRETCHES
FROM WEST CENTRAL MN ACROSS THE TWIN CITIES. MAY EVENTUALLY
CONGEAL INTO MORE OF A WIND EVENT IN WI COUNTIES AS THE EVENING PROGRESSES.

PRECIP ENDS FROM WEST TO EAST OVERNIGHT...WITH A COOL AND DRY DAY
EXPECTED WEDNESDAY. HIGHS WILL TOP OUT IN THE LOW TO MID 70S UNDER
MOSTLY SUNNY SKIES AND NORTHERLY WINDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 321 PM CDT TUE AUG 6 2013

STUBBORN UPPER LOW ALONG THE BORDER OF NORTHERN MANITOBA AND
NORTHWEST ONTARIO WILL DRIFT SOUTHEAST. ASSOCIATED TROUGH WILL
SWING AROUND ON THURSDAY AND BRING A CHANCE OF STORMS...ENDING
THURSDAY NIGHT. LOW LOOKS TO FINALLY BE ON THE MOVE THURSDAY NIGHT
WITH SOME RIDGING FOR FRIDAY...BUT DEEP UPPER TROUGH OVER THE
EASTERN HALF OF CANADA WILL REMAIN...WITH ANOTHER COUPLE OF STRONG
SHORT WAVES ROTATING DOWN ITS WESTERN SIDE SATURDAY NIGHT THROUGH
MONDAY. HOWEVER...THE WEEKEND MAY TURN OUT TO BE DRY IF THE UPPER TROUGH
STAYS A LITTLE FARTHER NORTH. THERE ARE A COUPLE SIGNS OF THIS IN
THE DETERMINISTIC GFS AND ECMWF...AND IF THAT OCCURS..MN/WI WOULD
BE BETWEEN UPPER LOW AND NORTHERN ROCKIES RIDGING...WITH MAYBE
SOME WEAK SHORT WAVES COMING OUT OF THE WNW. EITHER WAY POPS OF
20-30 PERCENT SHOULD BE FINE. NW UPPER FLOW IS SUCH THAT TEMPS
LOOK TO REMAIN A LITTLE BELOW NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1250 PM CDT TUE AUG 6 2013

THUNDERSTORMS ARE EXPECTED TO BECOME RATHER WIDESPREAD ACROSS THE
MN TAF AREA BETWEEN 22Z AND 01Z...AND EXPAND ACROSS WI SITES AFTER
01Z. HAVE INCLUDED TEMPOS WITH MVFR CONDITIONS...AND WILL WATCH
CLOSELY THROUGH THE PRIME TIME TO AMEND AS NEEDED FOR STRONGER
STORMS THAT POTENTIALLY PRODUCE HAIL/WIND GUSTS.
OTHERWISE...SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE WEST/NORTHWEST
WITH THE COLD FRONTAL PASSAGE WITH CLEARING SKIES FROM WEST TO EAST.
COULD SEE SOME FOG DEVELOPMENT OVERNIGHT OVER WEST CENTRAL WI IF
SKIES CLEAR IN TIME.

KMSP...
EXPECT SHOWERS AND STORMS TO BE IN THE VICINITY OF KMSP BY
22Z...WITH THE MAIN TIMEFRAME FOR STORMS EXPECTED TO BE BETWEEN
THEN AND 02Z AS THE FRONT PASSES. SOUTH WINDS PRIOR TO THE FRONTAL
PASSAGE...SHIFTING TO WEST/NORTHWESTERLY AFTER 02Z THROUGH THE
PERIOD.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10 KTS.
THU...VFR. CHC TSRA. WINDS SW 5-10 KTS.
FRI...VFR. WINDS NW 5-10 KTS.
SAT...VFR. WINDS NW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...TDK
AVIATION...LS
Hazardous weather outlook, Aug 6, 10:51 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 6 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1151 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW
TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE
NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE STORMS
ARE EXPECTED TO IMPACT AREAS WEST OF I-35 BETWEEN 2 AND 6 PM...
AND LOCATIONS TO THE EAST BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT...AND SUNDAY INTO EARLY MONDAY...BUT THEY ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 6, 5:51 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     DASSEL                  45.08N 94.31W
08/06/2013                   MEEKER             MN   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES.

&&

CARLYON
Local storm report, Aug 6, 5:54 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 W WAVERLY             45.07N 93.99W
08/06/2013  M1.25 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 5:56 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SPRING HILL             45.52N 94.83W
08/06/2013  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 6:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             DELANO                  45.04N 93.79W
08/06/2013  M1.25 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Aug 6, 6:05 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE AUG 6 2013

MNZ049-058-070045-
MEEKER-STEARNS-
705 PM CDT TUE AUG 6 2013

AT 703 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTH OF ALBANY. THIS STORM WAS MOVING EAST AT
60 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLD SPRING.
  ROCKVILLE.
  LUXEMBURG.
  ST AUGUSTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4565 9420 4561 9420 4555 9414 4549 9414
      4544 9408 4534 9409 4530 9416 4532 9419
      4531 9425 4524 9426 4524 9475 4525 9476
      4538 9476 4536 9455 4564 9455
TIME...MOT...LOC 0006Z 277DEG 53KT 4546 9445

JLT
Local storm report, Aug 6, 6:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MAPLE PLAIN             45.01N 93.66W
08/06/2013  M2.00 INCH       HENNEPIN           MN   AMATEUR RADIO

&&

CARLYON

The radar

The Duluth radar (KDLH), 126 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 6, 6:16 PM CST
Where
Polk County, 0.69 mi S of Lewis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.710, -92.400

Hail, Barron

When
August 6, 6:41 PM CST
Where
Barron County, 6.62 mi WSW of Barronett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.600, -92.130

Hail, Barron

When
August 6, 6:45 PM CST
Where
Barron County, 6.16 mi WSW of Barronett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -92.120

Hail, Barron

When
August 6, 6:58 PM CST
Where
Barron County, 0.69 mi N of Cumberland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.540, -92.020

Hail, Barron

When
August 6, 7:20 PM CST
Where
Barron County, 0.48 mi W of Rice Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.740

Hail, Pierce

When
August 6, 7:20 PM CST
Where
Pierce County, 1.29 mi ENE of Prescott
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.756, -92.795

Thunderstorm Wind, Pierce

When
August 6, 7:20 PM CST
Where
Pierce County, 1.29 mi ENE of Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.756, -92.795

Several power lines were blown down near the intersection of Linn and St. Croix Street in Prescott, Wisconsin.

Hail, Barron

When
August 6, 8:38 PM CST
Where
Barron County, 0.48 mi W of Canton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.430, -91.660

Hail, Eau Claire

When
August 6, 8:48 PM CST
Where
Eau Claire County, 8.59 mi WSW of Cleghorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -91.580

Hail, Eau Claire

When
August 6, 8:50 PM CST
Where
Eau Claire County, 9.66 mi WSW of Cleghorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.610, -91.590

Thunderstorm Wind, Chippewa

When
August 6, 9:06 PM CST
Where
Chippewa County, 4.92 mi W of Cornell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.160, -91.230

Several large tree limbs were blown down west of Cornell.

Thunderstorm Wind, Chippewa

When
August 6, 9:12 PM CST
Where
Chippewa County, 4.03 mi NW of Boyd
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.990, -91.090

Two barns had roof damage, plus several large trees were blown down northwest of Boyd, Wisconsin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458684, 458673, 458769, 458674, 458675, 458685, 458686, 458676, 458677, 458678, 458679, 458680.